Stopping and starting back up?

A board to discuss the Multiple Sclerosis modifying drug Avonex

Stopping and starting back up?

Postby Isaac27 » Tue Dec 09, 2014 3:40 am

I've been taking Avonex for around 6 years now, without missing a dose. Up until a few weeks ago, that is. I just moved to Japan, and, due to all the red tape, it has taken longer than expected to get everything taken care of. I met with a doctor here that is willing to prescribe Avonex for me. He said, as long as I got back on it within 3 months, it'll still be in my system and I'd be fine. But, I might not be able to get back on it for a week or two after 3 months has ended. Does anyone have any experience with stopping their medication and then getting back on it?

I am fairly young and healthy, and haven't had many relapses since being diagnosed (most likely due to the medication), so, I doubt it will do much harm. To be honest, once this subsidy program I signed up for is approved, it may turn out that the medication is still too expensive, and I'll have to stay off of it until I get back to America at the end of 2015. That sounds like a terrible idea, but I really won't have much choice. But, I think it should be affordable. Only time will tell.
Isaac27
Newbie
 
Posts: 2
Joined: Tue Dec 09, 2014 3:28 am
Location: Japan

Advertisement

Re: Stopping and starting back up?

Postby NHE » Tue Dec 09, 2014 5:50 pm

I stopped Avonex and restarted. I don't remember how much time passed though. However, be aware that I found the side effects to be worse after restarting. It wasn't as bad as it was in the beginning, but it was still worse than it was when I had stopped.
User avatar
NHE
Volunteer Moderator
 
Posts: 4201
Joined: Sat Nov 20, 2004 3:00 pm

Re: Stopping and starting back up?

Postby Isaac27 » Mon Dec 22, 2014 7:46 am

Thank you for your reply. Now I am noticing a different problem. I had the nails on both my toes split around the same time. I wasn't sure why they would do that. I had a surgeon fix them and now they seem fine. However, I now think my feet may have swelled up a bit, which caused the nails to split. Also, I have been experiencing foamy urine for awhile now. Both of these symptoms point to proteinuria, though I need to go see an actual doctor to know if that's what I have or not. I have read some information saying that going on Avonex can cause this kind of thing in rare instances, but what about going off of it? Do you think it could be MS related?

I had to reschedule my appointment with my neurologist, so I won't be seeing him until the beginning of February now. If I was back home, in America, I would just go to my family doctor, but it doesn't seem like that is a thing here. The doctor that fixed my toenails is also a doctor of general internal medicine. Do you think he could help with this at all? I mean, proteinuria is associated with kidney problems, and that would be internal medicine, right? Or would going to him be a complete waste of time and money? Is there some other kind of doctor you would recommend? Thanks for your help everyone. :)
Isaac27
Newbie
 
Posts: 2
Joined: Tue Dec 09, 2014 3:28 am
Location: Japan

Re: Stopping and starting back up?

Postby lyndacarol » Mon Dec 22, 2014 10:24 am

Isaac27 wrote:Now I am noticing a different problem. I had the nails on both my toes split around the same time. I wasn't sure why they would do that. I had a surgeon fix them and now they seem fine. However, I now think my feet may have swelled up a bit, which caused the nails to split. Also, I have been experiencing foamy urine for awhile now. Both of these symptoms point to proteinuria, though I need to go see an actual doctor to know if that's what I have or not. I have read some information saying that going on Avonex can cause this kind of thing in rare instances, but what about going off of it? Do you think it could be MS related?

I had to reschedule my appointment with my neurologist, so I won't be seeing him until the beginning of February now. If I was back home, in America, I would just go to my family doctor, but it doesn't seem like that is a thing here. The doctor that fixed my toenails is also a doctor of general internal medicine. Do you think he could help with this at all? Absolutely. I mean, proteinuria is associated with kidney problems, and that would be internal medicine, right? Or would going to him be a complete waste of time and money? Is there some other kind of doctor you would recommend? Thanks for your help everyone. :)

Since you have been taking Avonex for more than six years, I assume you have neurological symptoms and an MS diagnosis. If you have never had a thorough screening for a vitamin B12 deficiency (either then or now), I urge you to request one of your doctors to order the initial testing for a possible deficiency.
User avatar
lyndacarol
Family Elder
 
Posts: 3268
Joined: Thu Dec 22, 2005 3:00 pm


Return to Avonex

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service